Nebraska, 2018

Flash Flood in Nebraska, July 18, 2018

July 18, 2018 · NWS OAX · 1 event in 1 county or zone

A flash flood happened in Cedar County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A flash flood happened in Cedar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 18, 6:15 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 18, 6:15 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
715 PM CDT Wed Jul 18 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 403 PM CDT Wed Jul 18 2018

Main forecast problem is severe weather overnight.

Closed upper low is forecast to move southeast into the Mid
Mississippi Valley tonight. Airmass is unstable south of a
northwest-southeast warm front. Latest ML CAPE values were between
1000 to 1500 J/Kg. A north-south oriented surface trough over
north central Nebraska is forecast to move slowly eastward during
the evening. 0-6 Km bulk shear at 20Z is 35 to 50 knots over
eastern Nebraska.

Believe the scenario will be isolated storms, most likely
Supercells, to occur in northeast Nebraska during the early
evening. Damaging winds and an isolated tornado is possible.

Then later on this evening, a complex of severe thunderstorms with
damaging wind threat is expected to develop over northeast
Nebraska after 03Z and move southeast across eastern Nebraska and
southwest Iowa. HRRR model forecasts that the complex will be
through eastern Nebraska and southwest Iowa by 11 to 12Z.

After this complex moves through, dry weather is forecast through
Saturday as high pressure moves in.

.LONG TERM...(Saturday night through Wednesday)
Issued at 403 PM CDT Wed Jul 18 2018

Below normal temperatures, with highs in the lower 80s is
forecast. Another chance of thunderstorms is on Sunday night into
Monday morning as a weak cold front moves southeast. This may only
affect western portions of our CWA. The next system with more
widespread thunderstorm activity will be next Wednesday as another
cold front moves southeast in northwest upper flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 715 PM CDT Wed Jul 18 2018

Main aviation concern during the TAF period is the coverage and
evolution of strong to severe thunderstorms that currently are
ongoing northwest of KOFK. Isolated convection is expected to
congeal into linear cluster of severe storms and then spread
southeast across eastern Nebraska late evening and overnight. Timing
into KOFK around 03z, with potential impact through 07z.  Right now,
looks like storms will not arrive in vicinity of KOMA until 07-08z,
and will persist through 10-11 UTC.  Timing into Lincoln 08-09z,
with impact through 12z. Ceilings with storms will drop to low
VFR or high end MVFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Fortin
Hazardous weather outlook, Jul 18, 5:55 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
655 PM CDT Wed Jul 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191400-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
655 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Severe thunderstorms will continue moving southeast across
northeast Nebraska this evening. Isolated tornadoes, large hail
and damaging thunderstorms are possible. This activity is expected
to continue moving southeast into east central Nebraska later
tonightwhere damaging thunderstorm winds and large hail will be
the primary hazards. Locally heavy rainfall may also accompany
the severe storms.

Minor flooding will continue on the Missouri River from Nebraska
City downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated thunderstorms may linger into Thursday morning in eastern
parts of the area, then on and off again chances remain for Sunday
through Tuesday.

Minor flooding will continue along the Missouri River from
Nebraska City downstream to Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across portions of northeast
Nebraska this evening.

In the hours before

Special weather statement, Jul 18, 5:26 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
626 PM CDT WED JUL 18 2018

NEZ011-012-190000-
Cedar NE-Knox NE-
626 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND WEST
CENTRAL CEDAR COUNTIES UNTIL 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bloomfield, or 11 miles south of Lewis And Clark
State Recreation Area, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bloomfield, Wausa, Crofton and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.

LAT...LON 4281 9755 4258 9725 4244 9752 4244 9754
      4268 9772
TIME...MOT...LOC 2326Z 313DEG 13KT 4270 9757

KERN
Local storm report, Jul 18, 6:19 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             7 SSW FORDYCE           42.61N 97.43W
07/18/2018  E0.25 INCH       CEDAR              NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Jul 18, 6:24 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
724 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             7 SSW FORDYCE           42.61N 97.43W
07/18/2018  E1.00 INCH       CEDAR              NE   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM 7 SSW
            FORDYCE.

&&

DEWALD
Local storm report, Jul 18, 6:51 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             7 WSW HARTINGTON        42.57N 97.39W
07/18/2018  E1.00 INCH       CEDAR              NE   PUBLIC

            SHREDDED CROPS AND TREES.

&&

DEWALD
Local storm report, Jul 18, 7:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
831 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FUNNEL CLOUD     2 S COLERIDGE           42.48N 97.21W
07/18/2018                   CEDAR              NE   TRAINED SPOTTER

&&

DEWALD
Special weather statement, Jul 18, 7:35 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
835 PM CDT WED JUL 18 2018

NEZ011-016-190215-
Knox NE-Antelope NE-
835 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANTELOPE AND
SOUTHWESTERN KNOX COUNTIES UNTIL 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Lynch, or 13 miles northeast of O'Neill, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Verdigre, Orchard, The Highway 14 And 59 Junction and Ashfall Fossil
Beds State Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.

LAT...LON 4268 9830 4257 9793 4229 9819 4236 9830
      4264 9831
TIME...MOT...LOC 0135Z 297DEG 19KT 4264 9853

KERN

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cedar

When
July 18, 7:50 PM CST
Where
Cedar County, 5.46 mi SSW of Hartington Muni Arpt to 5.43 mi WNW of Coleridge
Cause
Heavy Rain
Reported by
Public
Coordinates
42.530, -97.300

Up to three inches of rain caused water to go over Cedar County Roads 561 and 876.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769665.